New Mexico, 2007

Hail and Damaging Winds in New Mexico, June 26, 2007

June 26, 2007 · NWS ABQ · 18 events in 8 counties and zones

A strong back door cold front plunged south across the eastern plains during the afternoon and evening hours of the 26th. The fresh supply of moisture behind this front helped spark numerous showers and thunderstorms over eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong back door cold front plunged south across the eastern plains during the afternoon and evening hours of the 26th. The fresh supply of moisture behind this front helped spark numerous showers and thunderstorms over eastern New Mexico. The storms began in the early afternoon over the northeast, and advanced south later in the afternoon and evening. The severe weather was initially in the form of large hail, but evolved into a significant high wind event for east central and southeast portions of the state, as an outflow boundary raced south ahead of the main line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 2:00 AM MST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT TUE JUN 26 2007

CORRECTED TYPOS IN FIRST PARAGRAPH

.DISCUSSION...
ANOTHER DAY OF HIGH TEMPERATURES 5 TO 10 DEGREES WARMER THAN
NORMAL IN THE CENTRAL AND WESTERN VALLEYS...BUT TEMPERATURES WILL
TREND CLOSER TO NORMAL IN THE EAST AS A WET BACK DOOR COLD FRONT
PENETRATES THIS AFTERNOON. AFTER SCATTERED CONVECTION INITIATES IN
THE NORTH CENTRAL MOUNTAINS THIS AFTERNOON...A MESOSCALE
CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP AND MOVE EAST AND
SOUTHEASTWARD ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. THE
COMBINATION OF INSTABILITY THAT DEVELOPS AHEAD OF THE FRONT AND
RELATIVELY STRONG SHEAR PROFILES SHOULD ENABLE SOME THUNDERSTORMS
TO BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT...ESPECAILLY FROM
THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS ACROSS THE
NORTHEAST AND EAST CENTRAL PLAINS. TONIGHT...THE BACK DOOR COLD
FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH AN EAST WIND AT 30
MPH GUSTING TO 40 MPH BELOW CANYONS. COOL AIR AND AMPLE MOISTURE
WILL FUNNEL INTO THE CENTRAL AND WESTERN VALLEYS WITH THIS
FRONT...BRINGING WELCOME RELIEF TO THE RECENT HEAT WAVE AND MOISTURE
IN THE FORM OF THUNDERSTORMS.

TEMPERATURES IN CENTRAL AND WESTERN AREAS ON WEDNESDAY WILL BE
NEAR NORMAL...WHILE READINGS IN THE EAST RANGE FROM 4 TO 8 DEGREES
BELOW NORMAL. LOW CLOUDS THAT DEVELOP ACROSS THE EASTERN PLAINS
TUESDAY NIGHT MAY TAKE A WHILE TO EVAPORATE ON WEDNESDAY...AND THE
STABILIZING EFFECT OF THE LOW LEVEL COOL POOL SHOULD INHIBIT THE
REDEVELOPMENT OF SEVERE WEATHER IN THE EAST. HOWEVER...CAN/T RULE
OUT A FEW SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING FROM THE EAST
SLOPES OF THE WESTERN MOUNTAINS ACROSS THE RIO GRANDE VALLEY. THE
SEVERE THREAT APPEARS TO BE SMALL IN THE CENTRAL VALLEY
WEDNESDAY...SO WE DECIDED TO HOLD OFF MENTION IN THIS FORECAST
PACKAGE. A 15 TO 25 MPH EAST WIND SHOULD RETURN BELOW CANYONS
OPENING INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT.

DURING THE LATTER HALF OF THE WEEK...THE MOISTURE DELIVERED BY THE
MID WEEK COLD FRONT WILL RECYCLE WITH SLIGHTLY LESS CONVECTION ON
EACH CONSECUTIVE DAY. NONETHELESS...SCATTERED THUNDERSTORMS SHOULD
RETURN TO THE VICINITY OF THE CENTRAL MOUNTAIN CHAIN THURSDAY
AFTERNOON AND EVENING. THE GFS CONTINUES TO PROG THE 500 MB RIDGE TO
REBUILD OVER THE STATE DURING THE COMING WEEKEND WITH TEMPERATURES
CLIMBING ABOVE NORMAL ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  97  58  96  60 /   0   0   5   5
GALLUP..........................  93  51  91  53 /   0   0   5   5
GRANTS..........................  94  54  89  54 /   0   5  20  30
GLENWOOD........................  96  54  93  59 /   0   5  10  10
CHAMA...........................  86  46  79  46 /  10  20  30  30
LOS ALAMOS......................  93  56  82  54 /  10  20  20  50
RED RIVER.......................  79  42  70  41 /  30  50  30  50
TAOS............................  91  54  83  50 /  20  30  30  50
SANTA FE........................  93  60  82  57 /  10  20  30  60
SANTA FE AIRPORT................  95  60  85  59 /   5  20  20  50
ESPANOLA........................  97  60  88  57 /  10  20  20  50
ALBUQUERQUE HEIGHTS.............  98  69  90  67 /   0  10  20  50
ALBUQUERQUE VALLEY.............. 102  64  93  63 /   0  10  20  50
ALBUQUERQUE FOOTHILLS...........  97  63  90  62 /   0  10  20  40
ALBUQUERQUE WEST MESA........... 101  66  94  64 /   0  10  20  40
SOCORRO.........................  95  63  89  63 /   0  10  20  50
SANDIA PARK/CEDAR CREST.........  92  54  85  53 /   5  10  30  60
MORIARTY/ESTANCIA...............  92  56  83  55 /   5  20  30  50
CARRIZOZO.......................  95  63  89  62 /   5  10  20  40
RUIDOSO.........................  85  54  77  55 /  10  20  30  50
RATON...........................  86  55  79  50 /  30  60  30  40
LAS VEGAS.......................  86  55  79  51 /  30  40  40  50
ROY.............................  85  58  77  57 /  20  40  30  40
CLAYTON.........................  87  62  79  60 /  20  50  20  30
SANTA ROSA......................  92  60  85  60 /  20  30  30  40
TUCUMCARI.......................  93  65  85  63 /  10  40  20  30
FORT SUMNER.....................  89  65  85  64 /  10  40  20  30
CLOVIS..........................  89  65  82  63 /  10  40  20  20
PORTALES........................  92  64  85  64 /  10  40  20  20
ROSWELL.........................  98  70  89  68 /  10  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Jun 26, 4:43 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MDT TUE JUN 26 2007

NMZ001>021-026-271200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
543 AM MDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EAST SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST PLAINS AND EAST
CENTRAL PLAINS FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
IN COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...MORA...
QUAY...ROOSEVELT...SAN MIGUEL...EASTERN TAOS AND UNION COUNTIES.

44

In the hours before

Special weather statement, Jun 26, 12:12 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT TUE JUN 26 2007

NMZ004-261945-
SANGRE DE CRISTO MOUNTAINS-
112 PM MDT TUE JUN 26 2007

...STRONG THUNDERSTORM MOVING SOUTHWEST COLFAX COUNTY...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ANGEL FIRE. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLACK LAKE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 26, 12:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
142 PM MDT TUE JUN 26 2007

NMZ004-005-262030-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
142 PM MDT TUE JUN 26 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER COLFAX COUNTY...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM CIMARRON TO 8 MILES EAST OF SPRINGER. THE LINE OF STRONG
THUNDERSTORMS WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ABBOTT...ANGEL FIRE...
BLACK LAKE...EAGLE NEST...MAXWELL AND MIAMI.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 26, 1:12 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT TUE JUN 26 2007

NMZ004-005-011-262045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
212 PM MDT TUE JUN 26 2007

...STRONG THUNDERSTORM MOVING OVER NORTHWEST SAN MIGUEL COUNTY...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EL PORVENIR. MOVEMENT WAS
SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...LOWER
COLONIAS...MANUELITAS...MINERAL HILL...MONTEZUMA AND ROCIADA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Cannon AFB radar (KFDX), 210 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Colfax

When
June 26, 1:15 PM MST
Where
Colfax County, 2 mi E of Springer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.370, -104.544

Hail, Colfax

When
June 26, 1:18 PM MST
Where
Colfax County, Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.520, -104.900

Hail, Colfax

When
June 26, 1:32 PM MST
Where
Colfax County, 6 mi N of Springer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.457, -104.580

Hail, Mora

When
June 26, 2:48 PM MST
Where
Mora County, 15 mi SW of Wagon Mound
Measured
0.75 in hail
Reported by
Public
Coordinates
35.867, -104.889

Hail, Mora

When
June 26, 3:00 PM MST
Where
Mora County, Wagon Mound
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.020, -104.700

Hail, Harding

When
June 26, 3:35 PM MST
Where
Harding County, 5 mi S of Yates
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.078, -103.900

Hail, Harding

When
June 26, 4:00 PM MST
Where
Harding County, 7 mi SE of Bueyeros
Measured
1.5 in hail
Reported by
Public
Coordinates
35.908, -103.592

Thunderstorm Wind, Quay

When
June 26, 4:35 PM MST
Where
Quay County, Tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Thunderstorm Wind, Quay

When
June 26, 4:52 PM MST
Where
Quay County, Tucumcari Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Hail, Guadalupe

When
June 26, 5:30 PM MST
Where
Guadalupe County, 3 mi W of Vaughn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.600, -105.253

Thunderstorm Wind, Curry

When
June 26, 5:50 PM MST
Where
Curry County, Melrose
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.430, -103.620

The roof was completely torn off a storage building and a wood fence was blown down.

Thunderstorm Wind, Curry

When
June 26, 5:55 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Thunderstorm Wind, Roosevelt

When
June 26, 5:59 PM MST
Where
Roosevelt County, 15 mi NW of Floyd
Measured
61 kt (70 mph) measured gust
Reported by
Other Federal Agency
Coordinates
34.373, -103.766

Thunderstorm Wind, Roosevelt

When
June 26, 6:15 PM MST
Where
Roosevelt County, 8 mi NW of Elida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.012, -103.749

Thunderstorm Wind, Roosevelt

When
June 26, 6:20 PM MST
Where
Roosevelt County, Portales
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.180, -103.330

The windows were blown out of a commercial building. Power lines and poles were blown down.

Thunderstorm Wind, Chaves

When
June 26, 7:25 PM MST
Where
Chaves County, Roswell
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.380, -104.520

The winds blew down power lines which in turn produced a structure fire.

Thunderstorm Wind, Chaves

When
June 26, 7:31 PM MST
Where
Chaves County, Roswell Industrial A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.300, -104.530

Thunderstorm Wind, Chaves

When
June 26, 7:49 PM MST
Where
Chaves County, Dexter
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.200, -104.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29203, 29204, 29206, 29207, 29208, 29209, 29210, 29214, 29215, 30759, 29211, 29216, 29217, 29218, 29212, 29213, 29219, 29220.